Just how safe–or potentially dangerous–are the potent blood thinners that people take after joint replacement surgery in the name of preventing deep vein thromboses?

Joint replacement runs a high risk for blood clots, which can lead to a fatal pulmonary embolism, and surgeons routinely prescribe potent blood thinners (anticoagulants) to help prevent pulmonary embolism.

But according to Dr. Nigel Sharrock and his colleagues at the Hospital for Special Surgery in New York, these blood thinners may cause more harm to the joint replacement patient than benefits.

The team would like to see a revision by the American College of Chest Physicians for their guidelines pertaining to blood thinners and joint replacement surgery. Anticoagulants can have major side effects, like internal bleeding.

The team reviewed 20 studies encompassing over 28,000 joint replacement patients, who were prescribed drugs to lower the risk of deep vein thrombosis (which, when this travels to the lungs, results in pulmonary embolism).

There were three categories of patients: A) received powerful drugs like low molecular weight heparin, B) had local spinal or epidural anesthesia, received aspirin and pneumatic compression, and C) received an anticoagulant like Coumadin, which is slow-acting.

Which group had the lowest number of deaths from pulmonary embolism? Group B.

This shows that following joint replacement surgery, pulmonary embolism can still strike despite the patient taking potent blood thinners.

Between groups A and C, there was no difference in the number of deaths.

Pneumatic compression are cuffs that wrap around the calves or go up to the thighs, and inflate automatically every several minutes to improve circulation in the legs, where deep vein thromboses typically develop, though a DVT can develop anywhere.

My father had two knee replacement surgeries on separate occasions and had pneumatic compression, and was also on Coumadin following the surgery.

My mother had pneumatic compression, but she didn’t have joint replacement; she underwent coronary bypass surgery and she was initially on subcutaneous heparin, and then was switched to Coumadin (warfarin).

She also developed a DVT in her neck (it’s not clear exactly when it developed), but could not receive clot-busting drugs due to the risk of internal hemorrhaging. The DVT eventually dissolved.

Dr. Sharrock and his team state: “The American College of Chest Physicians should reconsider their guidelines to reflect the fact that pulmonary embolism occurs despite the use of potent anticoagulants and may, in fact, expose patients to increased mortality after surgery.”

The team believes that some surgeons may be prescribing these powerful anticoagulants to protect themselves in the event that a death case from pulmonary embolism must go to litigation.

Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.  
.
Top image: Freepik.com, peoplecreations
Source: sciencedaily.com/releases/2008/03/080331110049.htm